Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 69, NWS Phoenix, AZ

August 22, 2018La Paz County, Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 22, 2018, 8:37 PM MST for La Paz County, Maricopa County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2018, 8:37 PM MST (03:37 UTC)
Expired
Aug 22, 2018, 11:30 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

Counties La Paz County, AZ, Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 176 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 3.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
416 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
2018 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

055 
WGUS55 KPSR 230337
FFWPSR
AZC012-013-230630-
/O.NEW.KPSR.FF.W.0069.180823T0337Z-180823T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
837 PM MST WED AUG 22 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Northeastern La Paz County in west central Arizona...
  Maricopa County in south central Arizona...

* Until 1130 PM MST.

* At 836 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Almost 2 inches of rain have 
  fallen. Flash flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of northeastern
  La Paz and Maricopa Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3405 11333 3401 11333 3400 11332 3395 11332
      3394 11346 3407 11346

$$

JS
2 follow-up statements
477 
WGUS75 KPSR 230349
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
849 PM MST WED AUG 22 2018

AZC012-013-230630-
/O.CON.KPSR.FF.W.0069.000000T0000Z-180823T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-Maricopa AZ-
849 PM MST WED AUG 22 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM MST FOR
NORTHEASTERN LA PAZ AND MARICOPA COUNTIES...

At 845 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. 2 inches of rain have fallen. Flash 
flooding is expected to continue.

Flash flooding will remain over mainly rural areas of northeastern La
Paz and Maricopa Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3405 11333 3401 11333 3400 11332 3395 11332
      3394 11346 3407 11346

$$

JS
954 
WGUS75 KPSR 230621
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1121 PM MST WED AUG 22 2018

AZC012-013-230631-
/O.EXP.KPSR.FF.W.0069.000000T0000Z-180823T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-Maricopa AZ-
1121 PM MST WED AUG 22 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN LA PAZ AND MARICOPA
COUNTIES WILL EXPIRE AT 1130 PM MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3405 11333 3401 11333 3400 11332 3395 11332
      3394 11346 3407 11346

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 5:35 PM MST, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 22, 5:35 PM MST, 3 hours 2 minutes before
Area Forecast Discussion...Updated
National Weather Service Phoenix AZ
535 PM MST Wed Aug 22 2018

.UPDATE...Updated aviation discussion.

&&

.SYNOPSIS...
Isolated to scattered thunderstorms can be expected over south-
central Arizona this afternoon and evening. Overnight, anticipate
weaker, but possibly more numerous, storms to continue into the
daylight hours. Meanwhile, expect most of southwest Arizona and
southeast California to remain dry. Drier air will slowly
overspread the region from the west with lingering storm chances
over south-central Arizona, mainly higher terrain, the rest of
the week and weekend. Next week, even drier air will keep storm
chances to be very slight and limited to the higher terrain of
south-central Arizona.

&&

.DISCUSSION...
Rest of Today and Tonight...
Storms over our forecast area have already started up as of early
this afternoon including southwest Maricopa County. In fact, with
southwesterly steering flow in place there has been development
over southern and western fringes of the metro area which is early
from a climatological standpoint. CAMs depicted this somewhat but
a bit underdone. With ample moisture in place (1.5 - 1.8 inches
PWAT over much of our forecast area per SPC mesoanalysis). Ongoing
activity is evidence of lack of large CIN as is depicted by SPC
mesoanalysis (though CIN is often underdone in that analysis).
CAPE is considerable over south- central AZ though lapse rates are
not impressive. DCAPE over south-central AZ is not impressive
either. Main concern with storms will be heavy rain potential as
opposed to severe winds - but that does not mean strong winds will
not happen at all. Anticipate storms will most likely produce
Advisory level flooding in very localized areas. Cannot rule out
even higher intensity flooding but would be even less widespread
in that case. Overall, the CAMs are not depicting an abundance of
storms over the lower elevations of our forecast area this
afternoon and evening - more active over our higher terrain
locations. That being said, there appears to be 2 phases with the
initial/current activity being isolated to scattered (including
metro Phoenix) followed by another round over mainly eastern
portions of the Valley which appears to be driven by outflow
interactions from Gila County and southeast Pinal County.

Looking beyond the CWA, there is an inverted trough over central
Mexico and an upper high over New Mexico with upper diffluence
over Sonora and southeast Arizona. There may also be a subtle wave
near the New Mexico bootheel but models stall it out. However, the
upper level divergence will reduce static stability making the
environment over those areas more conducive to storm activity as
well as longer lived debris showers. Models are in varying
degrees of agreement that there will be late night and morning
showers over south-central AZ. The best model QPF looks to be
just outside of our CWA over southeast Pinal. End result is raised
PoPs mainly for tonight and Thursday morning.

Thursday...After morning showers dissipate, the moisture plume
will start to ebb eastward, with both the deterministic GFS and EC
latest runs showing the 1000-700 mb mean mixing ratio falling to
around 10 J/kg leading to no decreased instability. Despite that,
we will hang on to some low end PoPs in the event that these runs
are over eager in thinning the moisture out on Thursday afternoon.

Friday through Monday...The moisture really does start to thin
out and move eastward as deeper troughing along the West Coast
takes hold, giving our area a more S/SW flow through the column.
That trend continues right into next week, with some fairly
notable H5 height anomalies developing with the trough axis Mon-
Tue. This pattern is well supported at this point by the
deterministic and ensemble solutions from the GFS and EC. We're
mostly looking at a dry forecast from Friday onward. That is with
the exception of some low PoPs on Sunday when some light
ageostrophic flow from a passing short wave to the north could
draw some of the low level moisture back to the west briefly.

Tuesday...We'll be looking at surface dew points into the 40s F
(and maybe even some 30s F) and PWAT values perhaps crashing to
half an inch. Even looking a bit beyond our 7-day forecast period,
both GFS and EC are advocating that a pronounced closed low will
develop off the PacNW coast toward the middle of the week. In
response, the low throws up a H5 598 dm high over the Four
Corners. There is fairly good support from their respective
ensemble systems as well. With the dry air in place, we could be
looking at some rather warm temperatures for the tail end of
August and start of September. It would be possible that El
Centro/Yuma see 110+ F. Or not. We will have to continue to see
how the models handle the injection of energy from the WPac
typhoons on the synoptic pattern across the northern Pacific, no
doubt the greatest cause of variability in the model's extended
forecasts. But for now this scenario is the most likely and the
official forecast leans solidly in that direction.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Moisture remains plentiful over the central deserts, with surface
dewpoints running low-mid 60s. Temperatures are down a bit,
currently in the upper 90s. Overall instability is modest so
thunderstorm threats are not especially high for the TAF sites this
evening. Cannot rule out an isolated storm moving in later this
evening, but confidence too low attm to add to the TAFs.

Much better bet will be gusty outflow winds and dense blowing dust
moving into the greater Phoenix area after 6 pm. Currently tracking
a dust storm moving north thru Casa Grande and into far southern
part of the Phoenix metro. Likely to see winds pick up from the
south to southeast between 6 and 7 pm, maybe gusting over 25kt.
Could see visibility drop below 3SM including at Phoenix. Will be
keeping close eye on this and amending TAFs shortly to mention the
wind and dust threat. Later on this evening, expect lots of SCT to
BKN decks 8k to 12k feet overnight with a few showers possible. Mid
and high decks to persist into the day on Thursday but storm and
shower threats should continue to decrease. Overall looking at
decreasing storm chances Thursday into the weekend with little or no
chances from Friday onward.

Confidence with gust/dust impacts into the terminals this evening
moderate at best at this time; recent spotter call indicated that
the dust may not be as significant as we thought earlier.

Southeast California/Southwest Arizona including KIPL and KBLH:

No aviation concerns for terminals through the TAF period. Winds
will favor the south at KBLH with some afternoon gustiness while
winds will favor the southeast at KIPL.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday:
Day by day, drier air will spread into the region causing a
downward trend in humidity and any chances for rain. Likewise,
temperatures will slowly creep up. By the middle of next week,
afternoon humidity values are forecast to drop into the teens for
most areas. Outside of gusty afternoon upslope winds, no
significant winds are expected.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...AJ/Iniguez
AVIATION...CB
FIRE WEATHER...Hernandez

In the hours before

Local storm report, Aug 22, 5:14 PM MST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
514 PM MST WED AUG 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     DUST STORM       1 NNE CASA GRANDE       32.89N 111.74W
08/22/2018                   PINAL              AZ   TRAINED SPOTTER

            1/2 MILE VISIBILITY DUE TO BLOWING DUST.

&&

JR
Local storm report, Aug 22, 5:17 PM MST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
517 PM MST WED AUG 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     DUST STORM       6 NNE CASA GRANDE       32.97N 111.72W
08/22/2018                   PINAL              AZ   TRAINED SPOTTER

            1/4 MILE VISIBILITY DUE TO BLOWING DUST.

&&

JR
Special weather statement, Aug 22, 5:29 PM MST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
529 PM MST WED AUG 22 2018

AZZ553-230115-
Northwest Pinal County AZ-
529 PM MST WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 615 PM MST...

At 529 PM MST, Doppler radar was tracking a strong thunderstorm over
Arizola, or near Casa Grande, moving north at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Casa Grande, Coolidge, Arizona City, Blackwater, Toltec, Olberg,
Arizola, Magma, Randolph and Sacaton.

This includes the following highways...
AZ Interstate 10 between mile markers 178 and 204.
AZ Interstate 8 between mile markers 166 and 178.
AZ Route 87 between mile markers 129 and 150.

LAT...LON 3276 11174 3276 11177 3280 11178 3279 11187
      3308 11200 3314 11147 3284 11153 3273 11167
      3273 11174
TIME...MOT...LOC 0029Z 165DEG 11KT 3286 11169

JS
Local storm report, Aug 22, 6:04 PM MST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
604 PM MST WED AUG 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     DUST STORM       3 SW SANTAN             33.12N 111.84W
08/22/2018                   PINAL              AZ   NWS EMPLOYEE

            1/2 MILE VISIBILITY ALONG I-10 AT SR 587.

&&
Local storm report, Aug 22, 6:50 PM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
650 PM MST WED AUG 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     DUST STORM       5 W CHANDLER            33.29N 111.95W
08/22/2018                   MARICOPA           AZ   PUBLIC

            ONE MILE VISIBILITY NEAR LOOP 202 AND KYRENE
            RD.

&&

JR
Special weather statement, Aug 22, 8:19 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
819 PM MST WED AUG 22 2018

AZZ533-230400-
Central La Paz AZ-
819 PM MST WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 900
PM MST...

At 818 PM MST, Doppler radar was tracking a strong thunderstorm near
Brenda, or 39 miles southeast of Parker, moving southeast at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Brenda.

This includes the following highways...
AZ Interstate 10 between mile markers 37 and 47.
US Highway 60 between mile markers 36 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3372 11396 3377 11389 3376 11382 3362 11373
      3355 11369 3345 11383
TIME...MOT...LOC 0318Z 319DEG 4KT 3367 11386

JS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:13 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal62 min
Aug 22, 5:20 PM MSTDust Storm WarningPSRMaricopa, Pinal55 min
Aug 22, 5:29 PM MSTSpecial Weather StatementPSRPinal46 min
Aug 22, 6:12 PM MSTDust Storm WarningPSRMaricopa, Pinal33 min
Aug 22, 6:14 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal61 min
Aug 22, 6:59 PM MSTDust Storm AdvisoryPSRMaricopa31 min
Aug 22, 7:11 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Aug 22, 7:50 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa3 hr
Aug 22, 8:06 PM MSTAreal Flood AdvisoryPSRLa Paz63 min
Aug 22, 8:19 PM MSTSpecial Weather StatementPSRLa Paz41 min
Aug 22, 8:58 PM MSTSpecial Weather StatementPSR47 min
Aug 22, 9:04 PM MSTSpecial Weather StatementPSRLa Paz41 min
Aug 22, 9:31 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 22, 9:44 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 22, 10:39 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 22, 10:58 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 22, 11:50 PM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Aug 23, 12:26 PM MSTSpecial Weather StatementPSRPinal49 min
Aug 23, 1:00 PM MSTAreal Flood AdvisoryPSRPinal86 min
Aug 23, 1:23 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Aug 23, 3:31 PM MSTSpecial Weather StatementPSR44 min
Aug 23, 3:44 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 23, 3:58 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa47 min
Aug 23, 4:05 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 23, 4:30 PM MSTSevere Thunderstorm WarningPSRMaricopa30 min
Aug 23, 4:36 PM MSTSpecial Weather StatementPSRPinal24 min
Aug 23, 4:40 PM MSTSpecial Weather StatementPSR35 min
Aug 23, 4:52 PM MSTFlash Flood WarningPSRMaricopa3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.